Apheresis-Triggered Torsades De Pointes in Congenital Long QT Syndrome Type 2: Citrate-Related Arrhythmia Risk and Safe Modality Switching During Myasthenic Crisis.
Masahiro Biyajima, Yusuke Nakamura, Toshihiro Nagaoka et al.
✦ AI-curated · Sources linked
Case in brief
A 44-year-old woman with congenital long QT syndrome Type 2 presented in myasthenic crisis due to anti-MuSK-positive myasthenia gravis. During urgent therapeutic plasma exchange, her corrected QT interval increased from 493 to 509 ms, leading to torsades de pointes. The procedure was halted and switched to double-filtration plasmapheresis, which successfully completed five sessions without further arrhythmias.
What made this case unusual
The case illustrates the arrhythmia risk associated with citrate anticoagulation in patients with long QT syndrome, particularly during apheresis procedures.
Diagnostic / clinical pearl
Clinicians should be aware of the potential for citrate-related torsades de pointes in patients with long QT syndrome undergoing therapeutic plasma exchange.
Why it matters
This case underscores the importance of considering alternative apheresis modalities, such as double-filtration plasmapheresis, to mitigate arrhythmia risks in vulnerable patients.